Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2020, 12:09 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2020, 12:09 PM EDT (16:09 UTC)
- Expired
- May 20, 2020, 1:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 106 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 12:16 PM EDT | HAIL 1 | 2 S Shadowmoss, SC | QUARTER SIZE HAIL WAS REPORTED IN SHADOWMOSS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.2 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted.
149
WUUS52 KCHS 201609
SVRCHS
SCC015-019-201715-
/O.NEW.KCHS.SV.W.0028.200520T1609Z-200520T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
1209 PM EDT Wed May 20 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
* Until 115 PM EDT.
* At 1209 PM EDT, a severe thunderstorm was located over Maybank
Bridge, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
North Charleston, Mount Pleasant, Goose Creek, Hanahan, Naval
Weapons Station Charleston, Downtown Charleston, West Ashley,
Daniel Island, I-26/I-526 Interchange, Charleston Airport, Cainhoy,
Wando, Don Holt Bridge, Charleston Naval Complex and Charles Towne
Landing.
This warning includes...
I-26 between mile markers 211 and 221.
I-526 between mile markers 12 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3277 7995 3282 8010 3305 7996 3294 7973
TIME...MOT...LOC 1609Z 216DEG 11KT 3278 8003
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
513 WWUS52 KCHS 201631 SVSCHS Severe Weather Statement National Weather Service Charleston SC 1231 PM EDT Wed May 20 2020 SCC015-019-201715- /O.CON.KCHS.SV.W.0028.000000T0000Z-200520T1715Z/ Charleston SC-Berkeley SC- 1231 PM EDT Wed May 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT FOR CHARLESTON AND BERKELEY COUNTIES... At 1231 PM EDT, severe thunderstorms were located along a line extending from I-26/I-526 Interchange to Downtown Charleston, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. Locations impacted include... North Charleston, Mount Pleasant, Goose Creek, Hanahan, Naval Weapons Station Charleston, Downtown Charleston, Daniel Island, I-26/I-526 Interchange, West Ashley, Cainhoy, Wando, Don Holt Bridge, Charleston Naval Complex and Charles Towne Landing. This warning includes... I-26 between mile markers 213 and 221. I-526 between mile markers 14 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Report damage directly to the Charleston National Weather Service at 1-888-383-2024 when it is safe to do so. && LAT...LON 3277 7995 3283 8005 3305 7996 3294 7973 TIME...MOT...LOC 1631Z 225DEG 14KT 3288 8000 3279 7992 HAIL...0.75IN WIND...60MPH $$
266
WWUS52 KCHS 201654
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
1254 PM EDT Wed May 20 2020
SCC015-019-201715-
/O.CON.KCHS.SV.W.0028.000000T0000Z-200520T1715Z/
Charleston SC-Berkeley SC-
1254 PM EDT Wed May 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 1254 PM EDT, severe thunderstorms were located along a line
extending from near Naval Weapons Station Charleston to near Mount
Pleasant Towne Centre, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
North Charleston, Mount Pleasant, Goose Creek, Hanahan, Downtown
Charleston, Daniel Island, Wando, Don Holt Bridge, Charleston Naval
Complex and Cainhoy.
This warning includes...
I-26 mile marker 219 and near mile marker 221.
I-526 between mile markers 22 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3278 7994 3286 7997 3289 7996 3288 7997
3291 7998 3303 7991 3294 7973
TIME...MOT...LOC 1654Z 220DEG 12KT 3297 7991 3283 7989
HAIL...0.75IN
WIND...60MPH
$$319
WWUS52 KCHS 201709
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
109 PM EDT Wed May 20 2020
SCC015-019-201718-
/O.EXP.KCHS.SV.W.0028.000000T0000Z-200520T1715Z/
Charleston SC-Berkeley SC-
109 PM EDT Wed May 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES WILL EXPIRE AT 115 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
LAT...LON 3278 7994 3286 7997 3289 7996 3288 7997
3291 7998 3303 7991 3294 7973
TIME...MOT...LOC 1708Z 216DEG 11KT 3301 7988 3287 7986
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:40 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 20, 10:40 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1040 AM EDT Wed May 20 2020 .SYNOPSIS... Deep low pressure will linger to the northwest through Friday. A ridge of high pressure will build over the area this weekend and persist through much of next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM: Radar indicate a line of stratiform precipitation moving across our GA counties while in advance of it there are stronger showers/thunderstorms developing as they tap into instability. We updated the forecast to raise POPs to categorical for the next few hours and to lower temperatures due to the rain cooled air. We expect more changes will be needed as radar trends evolve. Today: The center of mid-level low is expected to wobble over eastern TN, while retrograding slowly, during the daylight hours. As a result, heights across the forecast area may increase slightly between 12Z-0Z. At the sfc, the center of low pressure is expected to track from the southern GA/AL line this morning to over the southern Savannah River by early this evening. As the sfc low approaches, a warm front is expected to lift north across the SC Lowcountry. Temperatures are forecast to warm to around 80 degrees for much of the CWA, with mid 80s possible across coastal areas of SE GA. Near-term guidance indicates that weak to moderate SBCAPE will develop south of the front during the heat of the day. Thunderstorm coverage is expected to gradually increase from late morning through the afternoon, especially across the inland counties. It is possible that a weak supercell or two may form, possibly yielding isolated severe wind or hail events. Tonight: The sfc low will likely to continue to track slowly NE across the forecast area through the night. At least weak instability is forecast to remain along and east of the low. I suspect that portions of the forecast will be worked over from the convection that has occurred during the afternoon and evening. However, I will keep a broad SCHC to CHC PoPs across the CWA tonight, greatest values over the CHS Tri-county. Using a blend of MOS, low temperature are forecast to range from near 70s along the coast to the low 60s inland. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... A weak surface front is forecast to linger just off the coast on Thursday with somewhat drier boundary layer air in place over land. A weak shortwave may move through during the afternoon which could provide enough forcing combined with moderate instability to trigger isolated to scattered showers and tstms. An upper ridge will gradually build over the Southeast Friday through Saturday. A shortwave could move through southern SC Friday afternoon so we included a 30 PoP. Building upper heights and NVA should limit the potential for convection on Saturday. Temperatures will warm well into the 80s Friday and Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Deep layered ridging late in the weekend through the middle part of next week should limit the potential for convection. The best chance looks to be Sunday and Sunday night as a back door cold front drops through the area ahead of building high pressure. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... 15Z Update: A complex scenario is expected for the near term. Radar indicates stratiform precipitation with MVFR ceilings and or visibilities moving eastward. Ahead of this is stronger showers and thunderstorms, bringing TEMPO IFR. Further ahead of these is prevailing IFR ceilings. Expect various flight restriction at both CHS and SAV as these showers/thunderstorms move through, perhaps into the afternoon hours. The center of sfc low pressure will slide over the forecast area late tonight. Light winds and warm dewpoints will remain across the region tonight. The environment appears suitable for stratus and fog after 8Z. Extended Aviation Outlook: Isolated showers/tstms Thursday afternoon. No concerns thereafter. && .MARINE... Today and Tonight: The center of low pressure will approach the near shore waters through the near-term period. As the low approaches, a warm front will lift north of the waters. As a result, winds will veer from the south today to the southwest tonight, speeds generally ranging from 10-15 kts. Seas are forecast to gradually build from 1- 3 ft this morning to 2-4 ft this afternoon. Back swells from Post Tropical Storm Arthur are expected to increase tonight. It is possible that seas could increase to 6 ft across the outer portions of AMZ374 late tonight. It is possible that a Small Craft Advisory may be issued for the outer GA waters, beginning late tonight. Long period back swells from former TS Arthur will likely maintain marginal Small Craft Advisory seas beyond 40 nm in the offshore GA waters Thursday through Friday morning. Otherwise no significant concerns through Saturday night as moderate southerly flow persists. A period of northeast flow is anticipated Sunday night into Monday as high pressure builds in from the north. At this time, winds/seas are forecast to remain below advisory levels. Rip Currents: Long period back swells from TS Arthur and the upcoming new moon will lead to a Moderate Risk for rip currents Thursday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...JRL LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, May 20, 3:43 AM EDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 343 AM EDT Wed May 20 2020 GAZ117-119-139-141-SCZ048>051-210745- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 343 AM EDT Wed May 20 2020 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rip Currents: The combination of small swells arriving at the beaches and the upcoming new moon will support a Moderate Risk of rip currents at area beaches Thursday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-210745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 343 AM EDT Wed May 20 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 20, 11:06 AM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
1106 AM EDT Wed May 20 2020
SCZ044-049-050-201545-
Coastal Colleton-Charleston-Dorchester-
1106 AM EDT Wed May 20 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
DORCHESTER COUNTIES...
At 1105 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Yonges Island to
Edisto Island, and moving north at 10 mph.
HAZARD...excessive cloud to ground lightning.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Edisto Beach, Johns Island, West Ashley, Hollywood, Ravenel, Seabrook
Island, Meggett and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
These storms may intensify and there has been weak rotation with
these storms as well. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3288 8011 3287 8025 3266 8033 3248 8032
3270 8005
TIME...MOT...LOC 1505Z 200DEG 8KT 3269 8022 3255 8029Special weather statement, May 20, 11:25 AM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston SC
1125 AM EDT Wed May 20 2020
SCZ044-045-201615-
Inland Berkeley-Dorchester-
1125 AM EDT Wed May 20 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
At 1125 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Givhans, or 7 miles south of Givhans Ferry
State Park, moving northeast at 25 mph.
HAZARD...up to penny sized hail and excessive cloud to ground
lightning.
IMPACT...Minor hail damage to plants, trees and crops is possible.
Damage to windshields is unlikely. All outdoor activities
should case. Move indoors immediately.
Some locations in the path of this storm include...
Summerville, Givhans Ferry State Park, Ridgeville, Givhans,
Knightsville and Jedburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3316 8013 3301 8013 3302 8016 3301 8016
3301 8018 3299 8015 3285 8032 3291 8041
3293 8040 3295 8041 3318 8033
TIME...MOT...LOC 1525Z 218DEG 23KT 3293 8034Local storm report, May 20, 11:46 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL WADMALAW ISLAND 32.68N 80.17W
05/20/2020 M0.75 INCH CHARLESTON SC NWS EMPLOYEE
&&
EVENT NUMBER CHS2000319
MSThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:24 PM EDT | River Flood Warning | CHS | Berkeley, Georgetown, Williamsburg | 29 days |
| May 20, 11:06 AM EDT | Special Weather Statement | CHS | Charleston | 39 min |
| May 20, 11:12 AM EDT | Special Marine Warning | CHS | 48 min | |
| May 20, 11:25 AM EDT | Special Weather Statement | CHS | Dorchester | 50 min |
| May 20, 11:34 AM EDT | Areal Flood Advisory | CHS | Charleston | 116 min |
| May 20, 11:40 AM EDT | Severe Thunderstorm Warning | CHS | Charleston | 50 min |
| May 20, 11:47 AM EDT | Tornado Warning | CHS | Charleston | 28 min |
| May 20, 11:58 AM EDT | Special Marine Warning | CHS | 92 min | |
| May 20, 12:15 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 90 min |
| May 20, 12:16 PM EDT | Special Marine Warning | CHS | 89 min | |
| May 20, 12:34 PM EDT | Special Weather Statement | CHS | Charleston | 41 min |
| May 20, 1:14 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 61 min |
| May 20, 1:31 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 89 min |
| May 20, 1:44 PM EDT | Special Marine Warning | CHS | 61 min | |
| May 20, 2:16 PM EDT | Special Weather Statement | CHS | Georgetown | 29 min |
| May 20, 2:23 PM EDT | Areal Flood Advisory | CHS | Charleston | 82 min |
| May 20, 3:40 PM EDT | Small Craft Advisory | CHS | 45 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.